Vermont, 2013

Flash Flooding in Vermont, May 29, 2013

May 29, 2013 · NWS ALY · 2 events in 1 county or zone

During the day on May 29th, a warm front lifted northward across southern Vermont. Although the day began cloudy, some breaks of sun started to occur by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During the day on May 29th, a warm front lifted northward across southern Vermont. Although the day began cloudy, some breaks of sun started to occur by afternoon. At the same time, a potent upper level disturbance over Ontario started to approach the region and a strong jet streak was located just to the north. With a moist southerly flow moving into the region at the surface, it became rather humid as well.

With all these ingredients coming together, thunderstorms with heavy rainfall developed across upstate New York by mid afternoon and began to spread eastward. The thunderstorms reached southern Vermont by the evening hours. In addition to gusty winds and lightning, these thunderstorms produced extremely heavy rainfall.

With the region already rather saturated from repeated thunderstorms over the past week, the additional heavy rainfall that occurred caused flash flooding in some areas. This caused roads to be closed due to being impassable by flowing water.

Thunderstorms pushed east of the area by around midnight, ending the threat of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 7:00 PM EST, 22 minutes earlier.

Area forecast discussion, May 29, 7:00 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
800 PM EDT WED MAY 29 2013

.SYNOPSIS...
A LINE OF STORMS WILL CONTINUE TO IMPACT AREAS SOUTH AND EAST OF THE
CAPITAL DISTRICT THROUGH THE EVENING HOURS. BEHIND THESE STORMS THE
WEATHER WILL CALM DOWN...BUT THERE WILL LIKELY BE AREAS OF FOG
OVERNIGHT. TOMORROW...THERE WILL BE ONLY ISOLATED THUNDERSTORMS AT
MOST...BUT IT WILL TURN QUITE HOT. HOT WEATHER WILL BE WITH US INTO
THE WEEKEND.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 11 PM EDT FOR OUR
ENTIRE REGION.

AS OF 800 PM EDT...A BOWING LINE OF STORMS HAS PUMMELED MUCH OF OUR
AREA FROM SOUTHERN HERKIMER THROUGH THE CAPITAL REGION AND AREAS
EAST. SEVERAL SEVERE THUNDERSTORM WARNINGS CONTINUE...AND THERE WAS
ONE TORNADO WARNING FOR SOUTHWESTERN WASHINGTON COUNTY...NORTHERN
RENSSELAER COUNTY...AS WELL AS SOUTHEASTERN SARATOGA COUNTY...THAT
JUST EXPIRED.

THE GOOD NEWS...ONCE THIS LINE MOVES THROUGH...IT LOOKS MUCH QUIETER
UPSTREAM WITH ONLY A FEW ISOLATED SHOWERS. IN FACT...AFTER SEEING
ONE NASTY THUNDERSTORM WORK THROUGH OUR OFFICE AREA...WE ARE NOT
SEEING LIGHTER CONDITIONS TO THE NORTHWEST.

THERE WERE REPORTS OF INCREDIBLY HEAVY RAINFALL RATES. AN OFF DUTY
NWS METEOROLOGIST REPORT OVER 2 INCHES OF RAINFALL IN LESS THAN HALF
AN HOUR! THERE WERE OTHER SUCH REPORTS ASSOCIATED WITH THE SEVERE
THUNDERSTORMS THAT WENT THROUGH THE AREA.

IF THIS LINE OF STORMS HOLDS TOGETHER...THEY WOULD IMPACT AREAS
SOUTH CAPITAL DISTRICT...INCLUDING THE MID HUDSON VALLEY AND
LITCHFIELD COUNTY THROUGH 900 PM. EXPECT BRIEF HEAVY RAIN...GUSTY
WINDS TO POSSIBLY 60 MPH AND POSSIBLY EVEN SOME HAIL WITH THESE
STORMS.

A POTENT SHORT WAVE WAS WORKING FURTHER INTO WESTERN NEW YORK
STATE...AND WILL WORK ACROSS OUR REGION THROUGH THE EVENING HOURS.
OUR AREA WILL WELL SOUTH OF THE UPPER LEVEL JET ENTRANCE REGION
LATER ON THIS EVENING AS WELL.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY NIGHT/...

AFTER 11 PM TONIGHT...WITH THE LOSS OF HEATING...AND WITH THE
SHORTWAVE MOVING TO THE EAST OF THE AREA...THUNDERSTORM POTENTIAL
WILL DIMINISH BY LATE THIS EVENING. IT SHOULD CLEAR OUT...ALTHOUGH
THERE WILL BE POTENTIAL FOR PATCHY FOG...ESPECIALLY IN THOSE AREAS
THAT RECEIVE RAINFALL. MIN TEMPS WILL BE IN THE 50S TO LOW 60S. FOR
NOW JUST PLACED PATCHY FOG IN THE GRIDS IN THE USUAL "FOGGY" PLACES.
ONCE WE SEE WHERE HEAVIER RAINFALL TAKES PLACE...WE WOULD GO AHEAD
AND INCREASE FOG COVERAGE AND POSSIBLY CALL IT DENSE.

LARGE BERMUDA HIGH WILL BUILD ACROSS THE SOUTH ATLANTIC...WHILE
ALOFT A RIDGE WILL STRENGTHEN THROUGH FRIDAY. THIS WILL MEAN A
SUMMERY AIR MASS WILL BE IN PLACE FOR ALL...BEGINNING TOMORROW AND
LASTING INTO THE WEEKEND. H850 TEMPERATURES LOOK TO WARM TO ABOUT
+17C. WITH GOOD MIXING TO AROUND 5000 FEET AND LOTS OF LATE MAY
SUNSHINE...THIS WILL TRANSLATE TO HIGH TEMPERATURES APPROACHING 90
DEGREES IN MOST VALLEY LOCATIONS THURSDAY THROUGH
SATURDAY...POSSIBLY WELL INTO THE LOWER 90S MID HUDSON VALLEY AND
LOWER LITCHFIELD. HIGH ELEVATIONS WILL EVEN WARM WELL INTO THE
80S.

OVERNIGHTS LOWS THURSDAY NIGHT THROUGH SATURDAY NIGHT WILL BE
SOMEWHAT MUGGY...GENERALLY LOWER TO MID 60S EXCEPT UPPER 50S IN SOME
OF THE COOLER OUTLYING SPOTS.

DEWPOINTS LOOK TO BE IN THE LOWER TO MID 60S...MODERATE BUT NOT
EXCESSIVELY HIGH. APPARENT TEMPERATURES (WHICH COMBINE THE AMBIENT
TEMPERATURE AND RELATIVE HUMIDITY) LOOK TO REACH THE MID TO UPPER
90S IN THE MID HUDSON VALLEY THURSDAY THROUGH SATURDAY AFTERNOON SO
HOT BUT NOT QUITE HIGH ENOUGH TO ISSUE ANY TYPE OF HEAT STATEMENTS.
WE WILL CONTINUE TO MONITOR THE SITUATION.

WITH A FAIRLY STRONG RIDGE OVERHEAD THERE SHOULD BE AN INHIBITING
CAP ON ANY CONVECTIVE DEVELOPMENT THURSDAY THROUGH SATURDAY. THERE
WILL BE PLENTY OF SURFACE INSTABILITY BUT ANY CU THAT FORMS WILL
LIKELY HAVE A HARD TIME BREAKING THE CAP. WE DID GO WITH SLIGHT
CHANCES OF THUNDERSTORMS ACROSS OUR HIGHER ELEVATIONS ON THURSDAY
(WHERE WE FEEL HAVE THE BEST FOR PARCELS TO DEVELOP CONVECTION). BY
FRIDAY...WE CONTINUED TO KEEP IT TOTALLY DRY FOR NOW AS THE RIDGE
WILL BE STRONGEST AT THAT TIME.

SATURDAY...THE MID LEVEL RIDGE BEGINS TO SLOWLY BREAK DOWN AND HEAD
EAST. THEREFORE...WE CONTINUE WITH SLIGHT CHANCES EARLY...GOING TO
30 POPS FROM THE GREATER CAPITAL DISTRICT AND POINTS NORTHWEST
DURING THE AFTERNOON...SLIGHT CHANCES FURTHER SOUTH AND EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DURING THIS PERIOD...THE HEAT RIDGE WILL BREAK DOWN AS A FAIRLY
STRONG COLD FRONT APPROACHES ON SUNDAY. LONGER RANGE MODELS ARE IN
PRETTY GOOD WITH TIMING OF THE FRONT...CROSS OUR REGION SUNDAY NIGHT
INTO EARLY MONDAY. AHEAD OF IT...IT LOOKS LIKE A PRETTY GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE STRONG OR EVEN
LOCALLY SEVERE. STILL TOO EARLY TO LOOK AT SPECIFIC CONVECTIVE
PARAMETERS...HOWEVER IT LOOKS POTENTIALLY UNSTABLE WITH A PRETTY
STRONG WIND ALOFT. WWE WILL MONITOR THIS SITUATION AS THE TIME NEARS.

THIS FRONT COULD BRING A ROUND OF HEAVY RAINFALL AS WELL AS IT
SLOWLY SLIDES THROUGH.

NOTICEABLY COOLER AND SOMEWHAT DRIER AIR WILL FOLLOW ON MONDAY. BY
TUESDAY...THE LATEST EUROPEAN SHOWS A ROBUST SHORT WAVE TROUGH
MOVING TO OUR NORTH. THIS IS NOT DETECTED AS WELL BY THE GFS. SINCE
THE EUROPEAN HAS FORECASTED THIS FEATURE FOR SEVERAL RUNS...WE WILL
LEAN WITH ITS SOLUTION. THIS MEANS TUESDAY WILL BE A BRISK DAY BY
EARLY JUNE STANDARDS. THERE MIGHT BE ENOUGH INSTABILITY FOR SOME
ISOLATED SHOWERS...ESPECIALLY IN THE MOUNTAINS. FOR NOW...INTRODUCE
A SLIGHT CHANCE IN THE MOUNTAINS ONLY. H850 TEMPERATURES ON THE
EUROPEAN MODEL LOOK TO COOL DOWN INTO THE LOW SINGLE NUMBERS...WHICH
WOULD MEAN HIGHS ONLY IN THE 60S...MAYBE TOUCHING 70 IN THE HUDSON
VALLEY SOUTH OF ALBANY. HIGHER TERRAIN WOULD ACTUALLY SEE HIGHS ONLY
IN THE 50S.

IT WILL TURN CHILLY TUESDAY NIGHT. FOR NOW...ENOUGH OF A GRADIENT
MIGHT KEEP UP ENOUGH OF A BREEZE TO PREVENT FROST ANYWHERE. EVEN
SO...WE WILL HAVE LOWS GENERALLY FROM THE UPPER 30S IN THE COLDEST
SPOTS TO 40S.

WEDNESDAY SHOULD BE MAINLY SUNNY WITH TEMPERATURES RECOVERING BACK
TO NEAR 70 IN THE VALLEYS...60S HIGHER TERRAIN.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A LINE OF THUNDERSTORMS WORKED THROUGH THE KALB TAF SITE...AND IF
THEY HOLD TOGETHER WILL IMPACT KPOU AND KPSF THROUGH 900 PM. NOT
SURE WHETHER THE STORMS WILL BE QUITE AS STRONG BUT FOR NOW...DID
INCLUDE BRIEF IFR CONDITIONS SINCE THEY PRODUCED IFR CONDITIONS AT
KALB.

KGFL MISSED THE BRUNT OF THE STORM BUT STILL GOT SOME SHOWERS AND A
LITTLE THUNDER.

THE GOOD NEWS...CLEARING IS NOW TAKING PLACE TO THE WEST...IN FACT
THE SUN IS ABOUT TO SHINE HERE AT OUR OFFICE!

THE BAD NEWS...WITH THE CLEARING...AND LIGHT WIND TONIGHT...LOOKS
LIKE A PRETTY GOOD BET FOR RADIATIONAL FOG AT ALL THE TAF SITES. FOR
NOW...WENT TEMPO WITH IFR CONDITIONS LATER THIS EVENING AT KALB/KGFL
AND KALB. FOR NOW...KEPT KPOU AT MVFR PENDING HOW MUCH RAIN THEY
GET.

ANY FOG WILL QUICKLY BURN OFF AROUND THE MORNING PEAK ON THURSDAY.
THURSDAY LOOKS TO BE MAINLY VFR WITH A VERY LOW THREAT OF AFTERNOON
THUNDERSTORMS.

OUTLOOK...
THU-SAT...VFR/MVFR. SLIGHT CHC PM -TSRA EACH DAY. LATE NIGHT AND/OR
EARLY MORNING MVFR/IFR ASSOC WITH FOG POSSIBLE.
SUN-MON...SUB-VFR. CIG. CHC SHRA/TSRA.

&&

.FIRE WEATHER...
RH VALUES LOOK TO BE NEAR 100 PERCENT THE NEXT SEVERAL NIGHTS WITH
LOTS OF DEW...DROPPING TO BETWEEN 30 AND 40 PERCENT EACH AFTERNOON.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
EVENING...SOME OF WHICH COULD BE LOCALLY STRONG TO SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL.

ANY ACTIVITY WILL DECREASE OVERNIGHT. AFTER THIS EVENING...ANY
ADDITIONAL COVERAGE OF THUNDERSTORMS WILL ISOLATED AT BEST THROUGH
FRIDAY...AND ANY OF THOSE CONFINED TO THE MOUNTAINS.

THE WIND WILL SOUTH AROUND 10 MPH SHIFTING TO WEST THIS EVENING.
LIGHT OVERNIGHT...THEN SOUTH OR SOUTHWEST 5 TO 15 MPH EACH OF THE
NEXT SEVERAL DAYS...LIGHT OR CALM EACH OF THE NIGHTS.

THE NEXT CHANCE OF A WETTING RAINFALL WILL BE ON SUNDAY WHEN A SLOW
MOVING COLD FRONT HEADS INTO OUR REGION.

&&

.HYDROLOGY...

THUNDERSTORMS PRODUCED VERY QUICK AND HEAVY LOCALIZED RAINFALL...IN
SOME CASES OVER 2 INCHES IN WELL UNDER AN HOUR. THIS RAINFALL DID
CAUSE SOME LOCALIZED FLOODING MAINLY IN SOUTHERN HERKIMER COUNTY
EASTWARD TO THE CAPITAL DISTRICT.

RAINFALL MIGHT HAVE BEEN ENOUGH TO RAISE LEVELS ON THE MOHAWK RIVER
AND SOME OTHER SELECT STREAMS.

AFTER THIS EVENING...ANY SHOWER OR THUNDERSTORM POSSIBILITY LOOKS
VERY LOW...ISOLATED AT BEST. ANY THUNDERSTORM THAT DOES POP UP COULD
PRODUCE HEAVY RAINFALL GIVEN THE HIGHER HUMIDITY BUT AGAIN THAT
WOULD THE EXCEPTION RATHER THAN THE RULE THROUGH FRIDAY.

THIS DRIER TIME WILL ALLOW ANY SWOLLEN RIVER OR STREAM TO RECEDE
BACK TO NEAR NORMAL LEVELS.

THUNDERSTORM COVERAGE MIGHT INCREASE A LITTLE ON SATURDAY...AND A
LOT ON SUNDAY AS A COLD FRONT NEARS THE REGION. THERE IS THE
POTENTIAL FOR HEAVY RAINFALL LATE SUNDAY INTO EARLY MONDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...HWJIV/11
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, May 29, 2:38 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT WED MAY 29 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
338 PM EDT WED MAY 29 2013

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION FOR THE FOLLOWING COUNTIES UNTIL 11 PM...

IN NORTHWESTERN CONNECTICUT...LITCHFIELD...

IN WESTERN MASSACHUSETTS...BERKSHIRE...

IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...DUTCHESS...FULTON...
GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA...
SCHENECTADY...SCHOHARIE...ULSTER...WARREN...WASHINGTON...

IN SOUTHERN VERMONT...BENNINGTON...WINDHAM...

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, May 29, 6:52 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
752 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      SCOTIA                  42.83N  73.96W
05/29/2013                   SCHENECTADY        NY   FIRE DEPT/RESCUE

            HEAVY RUNOFF ONTO ROAD... NOT MUDSLIDE AS EARLIER
            REPORT INDICATED

&&

CORRECTED REMARKS

EVENT NUMBER ALY1300125

BEW
Local storm report, May 29, 6:57 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
757 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     NISKAYUNA               42.82N  73.90W
05/29/2013                   SCHENECTADY        NY   PUBLIC

            40 FT TREE DOWN ON PINECREST DRIVE

&&

EVENT NUMBER ALY1300130

BEW
Local storm report, May 29, 6:59 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
759 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      HERKIMER                43.03N  74.99W
05/29/2013                   HERKIMER           NY   EMERGENCY MNGR

            ROUTE 28 CLOSED BETWEEN HERKIMER AND MIDDLEVILLE...
            MUDSLIDE

&&

EVENT NUMBER ALY1300131

BEW
Local storm report, May 29, 7:15 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     LANESBOROUGH            42.52N  73.23W
05/29/2013                   BERKSHIRE          MA   TRAINED SPOTTER

            WIDESPREAD TREES DOWN...WINDS ESTIMATE AT 65 MPH

&&

EVENT NUMBER ALY1300132

BEW
Local storm report, May 29, 7:19 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
819 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     GUILDERLAND             42.70N  73.89W
05/29/2013                   ALBANY             NY   AMATEUR RADIO

            TWO FOOT DIAMETER TREE ACROSS WILLOW STREET JUST OFF
            ROUTE 20

&&

EVENT NUMBER ALY1300133

BEW
Local storm report, May 29, 7:22 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
822 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      BENNINGTON              42.87N  73.19W
05/29/2013                   BENNINGTON         VT   TRAINED SPOTTER

            SOUTH STREET CLOSED IN BENNINGTON DUE TO FLOODING

&&

EVENT NUMBER ALY1300134

BEW

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bennington

When
May 29, 7:22 PM EST to 9:21 PM EST
Where
Bennington County, 0.17 mi SE of Bennington to 0.39 mi SE of Bennington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.878, -73.198

Flash flooding was reported as a result of heavy rainfall from thunderstorms in Bennington. South Street (Route 7) was reported to be closed due to flooding on the roadway.

Flash Flood, Bennington

When
May 29, 7:40 PM EST to 9:21 PM EST
Where
Bennington County, 0.93 mi E of Bennington to 0.96 mi E of Bennington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.879, -73.182

Flash flooding was reported on North Branch Street in Bennington as a result of heavy rainfall from thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446726, 446725.